One Life Gone: Stop the Deterioration of Health

Jun 12 07:54 2012 Ronda Behnke ND Print This Article

When I became more educated in medical drugs while in nursing school, I learned that many of the medical drugs I was taking were to manage the side effects of other drugs.  As I worked in the nursing field, I saw this in most of my patients.  At the first nursing home I worked at as an RN, I had one patient to whom I gave 10 different drugs each morning for breakfast. 

Her name was Mary.  I had never met the woman.  All I had been told was that she had died and that my brother-in-law needed the storage unit cleaned out so that he may rent it to another.  She had been only two years older than I am today; but she hadn’t had a peaceful life.

As we sorted through the myriad of boxes,Guest Posting sorting out the paper for recycling and those items that could be donated, I also tried to sort through the feelings as a story of her life unfolded in the items Mary had deemed not important enough to keep in her home.

But as we filled the second brown grocery bag with unused medical drugs, a sense of anger mixed with the sadness.  I picked up a stack of pharmacy receipts.  Eleven drugs had been refilled in 1 day.  A printout showed 56 different prescriptions had been filled in 3 months.

No wonder the woman had suffered.

I recognized most of the names and knew their uses:  asthma, diabetes, depression, anxiety, pain, etc.  But half of the drugs on the list were to manage the side effects of other drugs, such as the dizziness caused by an antidepressant, or the constipation caused by the narcotic analgesic (pain medication).

I began to wonder if I could have helped this woman.  There are SO MANY people who suffer so much and take too many drugs to manage a variety of ailments.  Why?

In some respects, at one time, I was similar to the people who suffer a lot and take a lot of medical drugs.  But I had never accepted that I’d have a chronic disease for the rest of my life.  I chose to fight back.

When a surgeon told me that I would have to have surgery every year in order to diminish my suffering, I said “no”.  And I have not had surgery since—it’s been 15 or more years and my suffering has diminished without the surgery.

When I was told I had 3 months left to live, I said “no”; it’s been almost 10 years now since the doctor had made that proclamation.

It wasn’t that I knew a lot about natural health or homeopathy at the time—I just didn’t want to be heavily medicated.  I also knew that medical care would be unable to cure/heal me.  The only road I saw ahead of me with medical care was health deterioration and to die suffering.

But not everyone is like me and I know that.  Healing a chronic illness isn’t easy; it’s hard work and sometimes the suffering that can occur with healing makes one wonder if it is worth it.  Lord knows I thought about giving up more than a few times when I hit bumps along my healing path.

When I became more educated in medical drugs while in nursing school, I learned that many of the medical drugs I was taking were to manage the side effects of other drugs.  As I worked in the nursing field, I saw this in most of my patients.  At the first nursing home I worked at as an RN, I had one patient to whom I gave 10 different drugs each morning for breakfast.  Her diagnoses were high blood pressure and arthritis.  For those two diagnoses, three of the drugs she took were for treating those ailments—all the others were to manage the side effects from those 3 drugs or the side effects of a drug that had been prescribed to manage the side effects of those 3 drugs!  For example, a common side effect of a narcotic pain drug is constipation.  So my patient had been prescribed a stool softener to manage that side effect; but she was also prescribed a drug for diarrhea as stool softeners sometimes have the side effect of diarrhea.  One of the first articles I had written was about the “snowball effect” of medical drugs.

As I expanded my knowledge about medical drugs in natural health school, I found many ways to manage the side effects of medical drugs with safe alternatives.  I also found that many of the side effects of drugs are caused by nutrient depletion, such as when taking an antipsychotic, antidepressant or anti-anxiety drug, Vitamin B-1 can be depleted from the body.  The symptoms of Vitamin B-1 deficiency are: memory problems, fatigue, numbness or tingling in the hands or feet, development of alcoholism, malabsorption issues such as Celiac Disease, Crohn’s Disease or colitis, weight gain, etc.  What are the side effects of antipsychotic drugs? Most of those listed here.

Each time any medical drug is taken, it causes a change within a person’s body, even in places where the drug is not intended to work.  For example, an antibiotic for an infection in the toe can cause problems in the brain, sinuses, stomach, intestines, colon and vagina.  It can also cause a rash.  Medical drugs work by either taking over a body process, or inhibiting it (“anti-“ drugs; anti means against or opposite).  For example, an antihypertensive is “against tension” and “tension” is blood pressure.  Antihypertensive drugs are against blood pressure.  The subclasses of antihypertensive drugs are usually a “blocker” such as a Beta Blocker or an “inhibitor” such as an ACE Inhibitor.

The longer a drug is taken, the harder it is for the body to regain balance.  For most people, balance cannot be regained once a drug is taken.  Introduction of a chemical into the body causes so many changes as the body has to make accommodations for the drug.  When a person takes a medical drug for the first time, they usually become ill from it.  The usual recommendation from the medical community is that your body has to adjust to it, and then the symptoms will go away.  In “English” it means that the symptoms will diminish or go away because the body makes changes to accommodate the chemical.

What usually happens after the drug is stopped is a worsening of a person’s condition (or the development of new symptoms) because the body is trying to function properly again.  An example is antibiotics.  Most people experience nausea or stomach cramps with the first few doses.  These usually subside until taking the drug is over, then diarrhea occurs as the body is trying to heal the damages caused by the drug.

The higher the number of drugs taken, the harder it is for the body to accommodate or heal.  Chronic diseases form and the person cannot regain balance without some serious interventions.  It has been said that most people do not die of their disease, but because the body could no longer accommodate the chemicals.

When I looked at Mary’s history over the course of her diseases, I found this to probably be the case. 

She had started with a rash that had been medicated; she had been diagnosed with “eczema”.  Then she developed an infection in the rash and was given several different antibiotics (or a combination) for 6 months.  When nothing seemed to help, a biopsy was done and it showed a bacterial infection from Staphylococcus aureus (“Staph”).  She was treated with three different antibiotics specifically known to target that bacteria.  Meanwhile, she had developed severe diarrhea and a vaginal yeast infection and was given drugs for those conditions.

Shortly thereafter, she had a lot of abdominal pain, and the diarrhea did not slow.  She was diagnosed with colitis and given prednisone (a corticosteroid).  This led to the development of Gastroesophageal Reflex Disease (GERD) then asthma.  Drugs were prescribed for both of these (on top of those she was already taking for diarrhea and a now-chronic vaginal yeast infection).

Because of taking long-term corticosteroid therapy, she developed Diabetes—yes, more drugs.

Then, to top it all off, because her body was in a severely compromised state, due to her repeated hospitalizations and biopsies, Mary developed MRSA (Methicillin-Resistant Staphylococcus Aureus) in the rash—the severe Staph bacteria that is found only in hospitals.  This bacterium was resistant to all known antibiotics except for Vancomycin.  The infection soon spread and eventually found its way to her lungs and sinuses.  So Mary was hospitalized, as anyone sick with this bacterium is likely to die.

And that is what happened to Mary.

It had all started with a rash….5 years earlier.

Sadly, Mary had suffered for 5 years and had died still bearing the same rash that had started her health decline.

It is always sad to hear about someone so young dying after suffering for so long.  I chose a career in nursing because I had wanted to help people and to reduce their suffering—but I did not find that possible in the nursing field so I had returned to school to study natural medicines.  In the natural field, I found a way to live beyond the doctor’s terminal diagnosis.  In the natural field I found a way to keep from having to have surgery every year. 

And in the natural field, I found a way to fulfill my heart’s desire:  to help people heal.

Best wishes,

Dr. Ronda

Disclaimer:  The information provided by Dr. Ronda Behnke Theys is for educational purposes only.  It is important that you not make health decisions or stop any medication without first consulting your personal physician or health care provider.

Source: Free Guest Posting Articles from ArticlesFactory.com

About Article Author

Ronda Behnke ND
Ronda Behnke ND

Dr. Ronda Behnke Theys is a distinguished practitioner of Classical Homeopathy and other Natural Healing methods.  As co-founder of The Homeopathic Centers of America, Dr. Ronda passes on what she has learned through her seminars, articles, books and when working with individuals.  You can contact Dr. Ronda via the http://www.myhca.org/  or by calling 920-558-9806.  For a FREE guide to help you along your healing path, visit the HCA website as noted above.

View More Articles